Alert archive / Missouri / Flash Flood Warnings in 1996
Flash Flood Warning 19, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Sep 23, 1996, 8:57 AM CDT for Miller County, Missouri. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 23, 1996, 8:57 AM CDT (13:57 UTC)
- Expired
- Sep 23, 1996, 11:00 AM CDT
- In force
- 2 hr
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County Miller County, MO
The radar
The Springfield radar (KSGF), 138 km from the middle of the area, began a volume at 13:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 2.0 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -431 J/kg
- Mixed-layer LCL
- 1275 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 400 m²/s²
- 0-3 km storm-relative helicity
- 397 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 231357 FFWSGF MOC131-231600- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 857 AM CDT MON SEP 23 1996 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 1100 AM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN CENTRAL MISSOURI ...MILLER COUNTY ...SEVERE STORMS WITH TORRENTIAL RAIN EXPECTED TO LEAD TO FLOODING ACROSS PORTIONS OF MILLER COUNTY... AT 853 AM...A LINE OF SEVERE STORMS EXTEND FROM JUST SOUTH OF TUSCUMBIA TO NEAR CAPPS AND ST ELIZABETH. THE INDIVIDUAL STORMS CONTINUE TO MOVE EAST AT 30 MPH TOWARDS MARIES COUNTY...BUT REDEVELOPMENT IS OCCURRING ALONG THE WESTERN EDGE OF THE LINE OF STORMS. THE STORMS HAVE ALREADY PRODUCED AN ESTIMATED 2 OF RAIN ALONG AND JUST SOUTH OF THE OSAGE RIVER. FLOODING IS EXPECTED TO DEVELOP AS THE STORMS MOVE REPEATEDLY OVER THIS AREA THROUGH 10 AM. CAUTION SHOULD ESPECIALLY BE TAKEN WHEN DRIVING ACROSS LOW WATER BRIDGES THROUGHOUT THE COUNTY. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. IT'S IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS SHOULD AVOID CAMPING ALONG STREAMS OR CREEKS DURING THREATENING RAINS. RUNNELS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 23, 2:32 AM CDT, 6 hours 25 minutes earlier.
Area forecast discussion, Sep 23, 2:32 AM CDT, 6 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 225 AM CDT MON SEP 23 1996 THE QUESTION IS WHEN WILLL IT RAIN AND HOW STRONG THE STORMS WILL BE. PROFILER DATA SHOWS STRONG LOW LEVEL JET OF 45 KTS KICKING THRU OKLA AND INTO ERN KS. OUN/TOP 00Z SOUNDINGS AND ADAP SHOWS ATMOSPHERE STILL CAPPED OVER THIS AREA. DEVELOPMENT SO FAR HAS REMAINED ALONG AND NORTH OF WARM FRONT OVR NW MO/SE NEBR. WILL NEED TO WATCH RADARS CLOSELY TO SEE IF ANYTHING FORMS FURTHER SOUTH OVR SCNTRL/ERN KS. NGM GRIDDED DATA WAS AVBL FOR VIEWING. AFTER LOOKING AT ETA/AVN/NGM WILL GENERALLY SIDE WITH NGM...BUT WITH RESERVATIONS. NGM MAY NOT HAVE HANDELED 850 MOISTURE WELL...SEEING 85H DEW PT AT OUN WAS 17 AND ETA HAD INITIALIZED BETWEEN 15-17C. 850 PROFILERS SHOWS 40 KT JET WHICH WOULD TRANSPORT THIS MOISTURE INTO SW MO/SE KS. THIS IS THE KEY TO HOW TSTMS DEVELOP TODAY. IF MOISTURE GETS DEEP ENOUGH....ENOUGH SHEAR AND WARM ADV TO GENERATE SVR STORMS. IF NOT...SVR ACTIVITY WILL BE SUPPRESSED TO OKLA...WHICH IS WHERE THE NGM KEEPS MOST OF THE INSTABILITY. TIMING OF STORMS IN FCST AREA ALSO A ?. IF NOTHING FORMS OUT TO OUR WEST...IT WILL LIKELY TAKE UNTIL AFTERNOON AND EVENING BEFORE MAIN ACTION ARRIVES. THIS ESP TRUE FOR AREAS SE OF A VIH-SGF-JLN LINE. TEMPS A BEAR TOO...ESP IF SOME SUN APPEARS. WITH THE UNCERTAINTY OF THIS WILL NOT STRAY FAR FROM FWC/FAN TODAY. GOING WITH NGM POSITION OF FRONT HAS IT NR I-44 AT 06Z AND THRU FCST AREA BY 12Z. MY THOUGHTS FOR 1ST PD... JLN/SE KS...MO CLDY. SHOWERS/STORMS LIKELY TODAY. HIGH AR 80. SGF...PARTLY SUNNY THIS MORNING. SHOWERS/STORMS LIKELY THIS AFTN. HI AR 80. UNO...PARTLY SUNNY. A 40 PCT CHC OF THUNDERSTORMS LATE. HIGH 80-85. SGF TE 081/057 070/052 068 06662 JLN TE 082/057 072/052 070 06662 RIDDLE
In the hours before
Special weather statement, Sep 23, 5:23 AM CDT, 3 hours 34 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-232000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 520 AM CDT MON SEP 23 1996 THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES IN SOUTHEAST KANSAS BOURBON CHEROKEE CRAWFORD IN SOUTHWEST AND CENTRAL MISSOURI BARRY DALLAS LACLEDE OREGON STONE BARTON DENT LAWRENCE OZARK TANEY BENTON DOUGLAS MARIES PHELPS TEXAS CAMDEN GREENE MCDONALD POLK VERNON CEDAR HICKORY MILLER PULASKI WEBSTER CHRISTIAN HOWELL MORGAN SHANNON WRIGHT DADE JASPER NEWTON ST CLAIR . ...CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING... AT DAYBREAK...THE WEATHER MAP SHOWED AN AREA OF LOW PRESSURE OVER WESTERN KANSAS WITH A WARM FRONT EAST TO NORTHERN MISSOURI AND A COLD FRONT SOUTH TO NORTHWEST TEXAS. THUNDERSTORMS WERE DEVELOPING ALONG AND NORTH OF THIS WARM FRONT AS A STRONG LOW LEVEL JET OF 50 KNOTS PLOWS INTO NORTHWEST MISSOURI CREATING ENOUGH LIFT TO GENERATE THUNDERSTORMS. THE THREAT FOR THUNDERSTORMS THIS MORNING WILL BE MAINLY ACROSS NORTHERN MISSOURI....BUT ISOLATED STORMS WILL ALSO AFFECT PARTS OF CENTRAL MISSOURI NORTH OF A NEVADA TO STOCKTON TO TUSCUMBIA LINE. NO SEVERE WEATHER IS EXPECTED THIS MORNING FOR CENTRAL MISSOURI. THE WEATHER SYSTEM WILL MOVE EAST TODAY AND BY 6 PM LOW PRESSURE IS EXPECTED TO BE LOCATED OVER NORTHEAST MISSOURI WITH A COLD FRONT SOUTHWEST TO NEAR SEDALIA TO CHANUTE KANSAS. THUNDERSTORMS WILL DEVELOP ALONG THE FRONT DURING THE MID AFTERNOON AND THEN PUSH SOUTHEAST THROUGH THE ENTIRE FORECAST AREA DURING THE LATE AFTERNOON AND EARLY EVENING. THERE REMAIN SOME UNCERTAINITY JUST HOW UNSTABLE THE AIRMASS AHEAD OF THE FRONT WILL GET TODAY...BUT IT APPEARS THAT SOME OF THE STORMS HAVE A GOOD CHANCE TO BECOME SEVERE. THE MAIN THREAT WILL BE DAMAGING WINDS AND HAIL. SPOTTER GROUPS AND EMERGENCY MANAGERS ARE URGED TO MONITOR THE WEATHER CLOSELY TODAY AS ACTIVATION MAY BE NEEDED. AN UPDATED SEVERE WEATHER POTENTIAL STATEMENT WILL BE ISSUED AT THE REGULARLY SCHEDULED TIME OF 1 PM. RIDDLE
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 23, 8:14 AM CDT | Severe Thunderstorm Warning | SGF | Miller | 31 min |
| Sep 23, 8:40 AM CDT | Severe Thunderstorm Warning | SGF | Maries, Miller | 50 min |
| Sep 23, 9:31 AM CDT | Severe Thunderstorm Warning | SGF | Maries | 44 min |
| Sep 23, 10:02 AM CDT | Severe Thunderstorm Warning | SGF | Phelps | 43 min |
| Sep 23, 11:05 AM CDT | Flash Flood Warning | SGF | Camden | 3 hr |
| Sep 23, 11:12 AM CDT | Severe Thunderstorm Warning | SGF | Dent | 48 min |
| Sep 23, 11:42 AM CDT | Severe Thunderstorm Warning | SGF | Shannon, Texas | 63 min |
| Sep 23, 12:36 PM CDT | Flash Flood Warning | SGF | Benton, Camden, Morgan | 3 hr |
| Sep 23, 12:36 PM CDT | Flash Flood Warning | SGF | Maries, Miller | 3 hr |
| Sep 23, 12:44 PM CDT | Severe Thunderstorm Warning | SGF | Vernon | 46 min |
| Sep 23, 1:32 PM CDT | Severe Thunderstorm Warning | SGF | Cedar | 43 min |
| Sep 23, 2:11 PM CDT | Severe Thunderstorm Warning | SGF | Dallas, Greene | 49 min |
| Sep 23, 2:29 PM CDT | Severe Thunderstorm Warning | SGF | Polk | 46 min |
| Sep 23, 2:40 PM CDT | Severe Thunderstorm Warning | SGF | Webster | 50 min |
| Sep 23, 3:07 PM CDT | Severe Thunderstorm Warning | SGF | Dallas, Greene | 53 min |
| Sep 23, 3:27 PM CDT | Severe Thunderstorm Warning | SGF | Webster, Wright | 63 min |
| Sep 23, 3:46 PM CDT | Severe Thunderstorm Warning | SGF | Polk | 44 min |
| Sep 23, 3:56 PM CDT | Severe Thunderstorm Warning | SGF | Douglas | 64 min |
| Sep 23, 4:24 PM CDT | Severe Thunderstorm Warning | SGF | Howell, Ozark, Texas | 66 min |
| Sep 23, 5:01 PM CDT | Severe Thunderstorm Warning | SGF | Dade, Lawrence | 44 min |
| Sep 23, 5:23 PM CDT | Severe Thunderstorm Warning | SGF | Greene | 67 min |
| Sep 23, 5:29 PM CDT | Severe Thunderstorm Warning | SGF | Howell, Oregon, Shannon | 46 min |
| Sep 23, 5:47 PM CDT | Flash Flood Warning | SGF | Hickory | 3 hr |
| Sep 23, 5:47 PM CDT | Flash Flood Warning | SGF | Greene | 3 hr |
| Sep 23, 6:33 PM CDT | Flash Flood Warning | SGF | St. Clair | 2 hr |
| Sep 23, 6:44 PM CDT | Severe Thunderstorm Warning | SGF | Christian | 46 min |
Nearby
Flash Flood Warnings in Missouri, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.